Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 5, NWS Glasgow, MT

March 22, 20115 counties in Montana

NWS Glasgow, MT issued this winter storm warning at Mar 22, 2011, 10:17 AM MDT for 5 counties in Montana. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2011, 10:17 AM MDT (16:17 UTC)
Expired
Mar 23, 2011, 1:55 PM MDT
In force
28 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Phillips County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 60 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 21, 4:25 PM MDT, 17 hours 52 minutes earlier.

Area forecast discussion, Mar 21, 4:25 PM MDT, 17 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
425 PM MDT MON MAR 21 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

...BLIZZARD TO STRIKE PARTS OF NORTHEAST MONTANA TONIGHT AND
TUESDAY...

INTENSIFYING WEATHER SYSTEM FROM THE SW SHOULD ORGANIZE INTO A
NEARLY VERTICAL CLOSED LOW PRESSURE SYSTEM OVER OUR AREA TONIGHT
AND TUE. MODELS...INCLUDING THE GFS...HAVE COME INTO BETTER
AGREEMENT WITH DETAILS OF THIS SYSTEM THAN WHAT WAS SEEN THE PAST
2 DAYS. MEANWHILE...A LARGE AND DOMINATING ARCTIC HIGH...ALTHOUGH
CENTERED IN N MB...FEEDING PLENTY OF COLD AIR INTO OUR AREA IN
LOWER LEVELS...DESPITE RELATIVELY WARM AIR ALOFT. T

SATELLITE CHANNELS SHOW PART OF MOISTURE WITH THIS SYSTEM CUTTING
OFF AND MOVING OFF TO THE E. THIS EXPECTED THOUGH...WITH MODELS
ENTRAINING DRY AIR INTO OUR AREA...MAINLY IN OUR S. MODELS MUCH
BETTER AGREEMENT TOO WITH THE TEMP PROFILE...A STRONG N TO S
GRADIENT. THIS AND THE DRY AIR THE REASON FOR VERY LITTLE SNOW
EXPECTED IN OUR SE WHERE PRECIP MOSTLY AS RAIN TONIGHT...BUT 6 TO
8 INCHES IN OUR EXTREME N WHERE IT WILL BE ALL SNOW. THIS QUITE
CONSISTENT ON HPC SNOW TOTAL GRAPHICS LAST 3 DAYS. MOST MODELS
STILL HAVE HIGHEST QPF IN OUR N...UP TO .50 STORM TOTAL...PRECIP
WATER AS HIGH AS .60.

MODELS TODAY ARE TRENDING A BIT COOLER ALOFT TOO. NOT ONLY THE
RAIN AND SNOW LINE ARE MAJOR FACTOR IN THE SNOW AMOUNTS...BUT ALSO
THE 0C LINE ALOFT...AS MODELS INDICATE THERE WILL BE A BAND OF
FREEZING RAIN AND POSSIBLY LIGHT SLEET TOO...JUST S OF THIS OC
LINE AT 800 MB OR HIGHER...CUTTING THROUGH THE MIDDLE OF THE CWA TONIGHT.

MODELS ALSO CONTINUE TO SHOW WINDS AS HIGH AS 50 KT AT 850
MB,,,AND WE WILL MIX CLOSE TO THIS LEVEL TONIGHT AND TUE...TYPICAL
WITH A SYSTEM OF THIS STRENGTH. ALREADY AREAS THAT HAD A LITTLE
SNOW YESTERDAY ARE HAVING SIGNIFICANT BLOWING AND DRIFTING
PROBLEMS...SO PUTTING 5 TO 8 INCHES NEW SNOW IN THIS WIND WILL
MEAN BLIZZARD CONDITIONS NORTH HALF OF OUR CWA. S HALF OF CWA
OUTSIDE OUR SE WILL HAVE A VARIETY OF RAIN...SNOW...AND FREEZING
RAIN...AND WIND...SO WINTER WEATHER ADVISORY ISSUED.

ENOUGH COLD ADVECTION FROM THE NW TO TURN MOST ALL PRECIP TO SNOW
FOR TUE...EXCEPT OUR SE MAY BE STILL BE A LITTLE TOO WARM FOR MUCH
ACCUMS...SO NO WINTER WEATHER ADVISORY THERE. THIS SYSTEM SLOWING
DOWN AND IT ELONGATES W TO E...WHICH WILL PROLONG THE SNOW A
BIT IN OUR N...BUT SHOULD BE AT LEAST START TO TAPER OFF LATE TUE
NIGHT AND WED MORN. SIMONSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MAIN EDITS TO THE LONG TERM WERE TO UPDATE THE HIGH TEMPERATURES
THROUGH MONDAY AS THE LATEST MODELS WERE IMPLYING THINGS COULD BE
SOMEWHAT WARMER THAN FORECAST. WITH COLD AIR FROM CANADA BEING
PULLED DOWN IN THE WAKE OF THE WINTER STORM ON TUESDAY...WEDNESDAY
THROUGH SATURDAY ARE STILL EXPECTED TO BE WELL BELOW NORMAL.

THERE ARE SOME SLIGHT CHANCES FOR RAIN OR SNOW FRIDAY THROUGH
MONDAY...BUT NOTHING OF GREAT SIGNIFICANCE AS MOST OF THE ENERGY
OF THE NEXT LONG WAVE TROUGH STAYS WELL SOUTH OF THE AREA WITH THE
WAVE PASSING THROUGH THE 4 CORNERS REGION.  MARTIN

PREVIOUS LONG TERM DISCUSSION...
THE FORECAST BEGINS WEDNESDAY NIGHT IN THE WAKE OF A MAJOR STORM
SYSTEM. COLDER AIR WILL LINGER OVER THE CWA...ESPECIALLY ACROSS
THE NORTHERN ZONES WHERE A SUBSTANTIAL AMOUNT OF SNOW PACK REMAINS.

THE MAJORITY OF THE EXTENDED FORECAST WILL BE ACTIVE AS A WEST
COAST LONG WAVE TROF CONTINUES TO BE REINFORCED BY SHORTWAVES
ROTATING THROUGH IT...WHICH THEN LIFT THROUGH THE GREAT
BASIN...PUSHING MOISTURE ACROSS A THERMAL BOUNDARY THAT HAS SET UP
ALONG CENTRAL AND SOUTHERN MONTANA. PRECIPITATION IS EXPECTED TO
BE A MIX OF RAIN AND SNOW PRIMARILY IN WESTERN AND SOUTHERN ZONES
AS THIS THERMAL BOUNDARY PROPAGATES. TEMPERATURES WILL MODERATE
DURING THIS TIME BUT WILL REMAIN BELOW SEASONAL NORMALS. AES

&&

.AVIATION...
CEILING AND VISIBILITY IS EXPECTED TO DECLINE IN ALL AREAS TO IFR
LEVELS OR LOWER LATE MONDAY NIGHT AS A WINTER STORM SYSTEM MOVES
INTO THE AREA. SOME FREEZING RAIN IS EXPECTED FOR COUNTIES NORTH
AND SOUTH OF THE MISSOURI RIVER THROUGH NOON TUESDAY.
PRECIPITATION WILL TRANSITION TO SNOW BY TUESDAY AFTERNOON AND BE
HEAVIEST ALONG THE CANADIAN BORDER. SNOW WILL CONTINUE THROUGH
TUESDAY NIGHT. CEILINGS ARE EXPECTED TO BE BELOW 1000 FT AND
VISIBILITY WILL BE DOWN TO ONE QUARTER MILE DUE TO BLOWING SNOW.
STRONG EAST WINDS ARE ALSO EXPECTED THROUGH TUESDAY WITH SUSTAINED
WINDS OF 25 KTS AND GUSTS TO 35 KTS. MARTIN

&&

.HYDROLOGY...
MELTING ACROSS THE AREA HAS SLOWED AS A COLDER AIRMASS IS MOVING
IN. A WINTER STORM IS EXPECTED TO AFFECT THE REGION TUESDAY INTO
WEDNESDAY WHICH WILL BRING EVEN COLDER WEATHER BUT ALSO THE
ADDITION OF RAIN OR SIGNIFICANT SNOW TO THE REMAINING SNOW PACK.
THE COLDER WEATHER IS ALSO EXPECTED TO LINGER THROUGH THE END OF
THE WEEK...WHICH WILL GREATLY SLOW THE SNOW MELT...MAINLY NORTH OF
THE MISSOURI RIVER.

MINOR FLOODING CONTINUES ACROSS THE REGION SOUTH OF THE MILK AND
LOWER MISSOURI RIVERS...AS SNOW MELT FEEDS INTO STREAMS AND
CREEKS. THE MOST EXTENSIVE FLOODING CONTINUES ALONG PEOPLES CREEK
ON THE FORT BELKNAP INDIAN RESERVATION...WATER WAS ALSO STILL
REPORTED OVER ROADS IN SOUTHERN PHILLIPS AND GARFIELD
COUNTIES...DUE TO HIGH WATER LEVELS ON STREAMS AND ICE RESTRICTING
FLOW THROUGH CULVERTS. THE BEAVER CREEK IS EASTERN PHILLIPS COUNTY
STARTED RISING RAPIDLY SUNDAY EVENING AND LOW LAND FLOODING IS
LIKELY BETWEEN SACO AND HARB ROAD.

MOST OF THE ICE JAMS HAVE DISSIPATED ON THE YELLOWSTONE RIVER. THE
ONLY EXCEPTION IS ONE NEAR THE RICHLAND PARK NORTH OF SIDNEY. THE
WATER IS FLOWING AROUND THE JAM AND LEVELS IN THE SIDNEY AREA
ARE SLOWLY FALLING.

THE MILK RIVER AT DODSON HAS FALLEN FROM NEAR 23 FEET LATE LAST
WEEK TO 21 FEET. ANTELOPE CREEK REMAINS FROZEN BUT BRAZIL AND
WILLOW CREEKS ARE RUNNING. HOWEVER...LEVELS HAVE DROPPED AND
FLOODING HAS NOT BEEN REPORTED IN THE PAST COUPLE OF DAYS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 AM MDT WEDNESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR PETROLEUM...
GARFIELD...MCCONE...RICHLAND.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 21, 3:48 PM MDT, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
348 PM MDT MON MAR 21 2011

MTZ016>020-059>062-221200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
348 PM MDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT BEGINNING AT 6PM THIS EVENING.
FREEZING RAIN WILL BE POSSIBLE EARLY IN THIS EVENT ESPECIALLY
IN AREAS NEAR THE MISSOURI RIVER WITH UP TO A TENTH OF AN INCH
POSSIBLE. AREAS FURTHER NORTH WILL HAVE SNOW COMBINED WITH STRONG
WINDS OF UP TO 30 MPH AND GUSTS UP TO 40 MPH. AREAS RECEIVING
SIGNIFICANT SNOW WILL EXPERIENCE NEAR ZERO VISIBILITY DUE TO
BLOWING SNOW ALONG WITH TRAVEL DIFFICULTIES.

FLOODING WILL ALSO CONTINUE ON PEOPLES CREEK AND THE MILK RIVER
NEAR DODSON IN WESTERN PHILLIPS COUNTY AND SMALL STREAMS ACROSS
SOUTHERN PHILLIPS COUNTY. THE MILK RIVER WILL GRADUAL RISE THROUGH
THE WEEK...BUT IS NOT EXPECTED TO REACH FLOOD STAGE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BLIZZARD CONDITIONS ARE EXPECTED TO CONTINUE UNTIL WEDNESDAY
MORNING.  FREEZING RAIN SHOULD END WITH A TRANSITION TO ALL SNOW
TUESDAY MORNING. EAST WIND WILL BE QUITE STRONG WITH SUSTAINED
WIND UP TO 30 MPH AND GUSTS UP TO 40. WIND WILL GRADUALLY DECREASE
AFTER NOON ON TUESDAY. STORM TOTAL ACCUMULATIONS ARE EXPECTED TO
BE IN THE RANGE OF 5 TO 8 INCHES WITH THE HEAVIEST AMOUNTS NEAR
THE CANADIAN BORDER. AREAS RECEIVING SIGNIFICANT SNOW ARE EXPECTED
TO EXPERIENCE NEAR ZERO VISIBILITY AND PROBLEMS FROM BLOWING AND
DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>024-221200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-
348 PM MDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 6 PM THIS
EVENING.  FREEZING RAIN WILL BE POSSIBLE EARLY IN THIS EVENT ESPECIALLY
IN AREAS NEAR THE MISSOURI RIVER WITH UP TO A TENTH OF AN INCH
POSSIBLE. WINDS WILL ALSO BE STRONG AT UP TO 25 MPH WITH HIGHER
GUSTS. SOME AREAS MAY RECEIVE A MIX OF FREEZING RAIN AND SNOW.
ANY SNOW WOULD LEAD REDUCE VISIBILITY DUE TO BLOWING SNOW AND
PROBLEMS FROM DRIFTING SNOW.

ICE JAMS WILL ALSO CONTINUE ON THE YELLOWSTONE RIVER...MAINLY NEAR
SIDNEY. THE MILK RIVER WILL GRADUAL RISE THROUGH THE WEEK...BUT
IS NOT EXPECTED TO REACH FLOOD STAGE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER WEATHER CONDITIONS ARE EXPECTED TO CONTINUE UNTIL WEDNESDAY
MORNING.  FREEZING RAIN SHOULD END WITH A TRANSITION TO ALL SNOW
TUESDAY MORNING. EAST WIND WILL BE QUITE STRONG WITH SUSTAINED
WIND UP TO 25 MPH AND HIGHER GUSTS. WIND WILL GRADUALLY DECREASE
AFTER NOON ON TUESDAY. STORM TOTAL ACCUMULATIONS ARE EXPECTED TO
BE IN THE RANGE OF 1 TO 4 INCHES WITH THE HEAVIEST AMOUNTS IN
NORTHERN AREAS. AREAS RECEIVING SIGNIFICANT SNOW ARE EXPECTED TO
EXPERIENCE REDUCED VISIBILITY AND PROBLEMS FROM BLOWING AND
DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 10:25 AM MDTAreal Flood AdvisoryGGWWibaux36 hr

Nearby

Winter Storm Warnings in Montana, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.